General Practitioner Questions Steroids

Are steroids safe for body building?

My son is an athlete and is now working hard at building his body for a state championship. His gym instructor has recommended him some steroids, but I am worried about him taking those. Are they safe for body builders?

4 Answers

This is from Google and is reasonably correct:

•Severe acne, oily skin and hair
•Hair loss
•Liver disease, such as liver tumours and cysts
•Kidney disease
•Heart disease, such as heart attack and stroke
•Altered mood, irritability, increased aggression, depression, or suicidal tendencies
No, steroids are certainly not recommended as a shortcut to bodybuilding. If taken at high doses and for long periods of time, steroids can cause osteoporosis, predispose a person to diabetes, and many other side effects. Besides, a lot of athletes get disqualified if they're found to be using steroids to enhance their performance. Your son can best build up his body with his weight training and eating wholesome foods (minimally processed foods) so his body has the right fuel to function optimally. He'll require a high-protein diet, can add on protein shakes/supplements. See Dr. Josh Axe's website, which provides education on the nutrients our bodies need.
Steroids are not safe for anyone to take. They are artificial hormones that supplement bodily function in ways that nature never intended, and the price is a highly increased risk of cardiovascular death, premature aging and extreme problems with dealing with extra body mass when one no longer is in the bodybuilding frame of mind. Any gym instructor recommend steroids is not thinking about the health of his pupils, only performance here and now.
It is not safe for him or any other body builders. Steroids can cause the following side effects:
Acne, blurred vision, Cataracts or glaucoma, easy bruising, difficulty sleeping, high blood pressure, increased appetite, weight gain, increased growth of body hair, insomnia, lower resistance to infection, muscle weakness, nervousness, restlessness, osteoporosis, stomach irritation or bleeding, and sudden mood swings.